← All SNLE Flashcard Decks

Pharmacology Flashcards

6 cards from real SNLE practice questions. Tap to flip, then mark Knew It or Still Learning — missed cards come back until you master them.

Read the first 6 Pharmacology flashcards as text
  1. What is the 'first-pass effect' in pharmacology?

    Answer: Significant drug metabolism by the liver before reaching systemic circulation after oral administration

    After oral ingestion, drugs absorbed from the gut pass through the portal circulation to the liver where they may be extensively metabolized before reaching systemic circulation. This reduces bioavailability (e.g., nitrates, morphine, propranolol have high first-pass effect and require higher oral doses or alternative routes).

  2. A patient is prescribed warfarin. Which food significantly increases bleeding risk?

    Answer: Excessive consumption of cranberry juice

    Cranberry juice contains compounds that inhibit CYP2C9, the enzyme that metabolizes warfarin, leading to increased warfarin levels and INR elevation. This significantly increases bleeding risk. Vitamin K-rich foods (green leafy vegetables) actually reduce warfarin's anticoagulant effect.

  3. What is the mechanism of action of beta-blocker medications?

    Answer: Block beta-adrenergic receptors, reducing heart rate, contractility, and blood pressure

    Beta-blockers competitively block beta-1 receptors in the heart (reducing heart rate and contractility) and beta-2 receptors in bronchi and blood vessels. They reduce cardiac oxygen demand and blood pressure. Used for hypertension, angina, heart failure, and dysrhythmias.

  4. A patient on gentamicin therapy requires monitoring of which parameters?

    Answer: Renal function (creatinine, BUN) and hearing (ototoxicity)

    Aminoglycosides (gentamicin, tobramycin, amikacin) are nephrotoxic (damage renal tubular cells) and ototoxic (damage cochlear and vestibular hair cells). Peak and trough drug levels, creatinine, BUN, urine output, and audiologic testing are required during therapy.

  5. What is the correct action when a patient reports a new rash after receiving a medication?

    Answer: Stop the medication, assess severity, notify the physician, and document the reaction as an allergy

    A new rash after drug administration may represent an allergic reaction ranging from mild to anaphylactic. The drug should be held, severity assessed (mild urticaria vs. angioedema, bronchospasm, hypotension suggesting anaphylaxis), the physician notified, and the reaction documented as an allergy in the medical record.

  6. Which medication requires a daily weight to be taken and reported?

    Answer: Digoxin and diuretics

    Daily weight monitoring is essential for patients on digoxin (to detect fluid retention from heart failure) and diuretics (to monitor fluid balance — rapid weight gain indicates fluid retention; rapid loss indicates over-diuresis). A weight gain of >1 kg/day should be reported.

How this page was made: written with AI tools and published by Nathan Beja, founder of Practice Test Geeks, who is responsible for its content. Exam facts are checked against the official sources listed below. Not reviewed by a subject-matter expert. Editorial policy

Sources & references

Exam facts on this page (fees, format, dates, passing scores) are checked against these official sources; the date is our last check. Editorial policy

  1. proscheduler.prometric.com — Score release · verified Oct 2026
  2. scfhs.org.sa — Retake policy, test delivery, eligibility, exam format, passing score, registration · verified Oct 2026